Alert archive / Montana / Red Flag Warnings in 2024

Red Flag Warning 6, NWS Missoula, MT

September 1, 20248 counties in Montana

NWS Missoula, MT issued this red flag warning at Sep 1, 2024, 1:03 PM MDT for 8 counties in Montana. It took effect at Sep 2, 2024, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2024, 1:03 PM MDT (19:03 UTC)
In effect from
Sep 2, 2024, 12:00 PM MDT
Expired
Sep 2, 2024, 10:00 PM MDT
In force
10 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 144 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2024-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2024-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2600 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WWUS85 KMSO 011903
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
103 PM MDT Sun Sep 1 2024

MTZ109-030400-
/O.UPG.KMSO.FW.A.0003.240902T1800Z-240903T0400Z/
/O.NEW.KMSO.FW.W.0006.240902T1800Z-240903T0400Z/
Bitterroot-
103 PM MDT Sun Sep 1 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT MONDAY...

The Fire Weather Watch is no longer in effect. 

* Affected area: Fire Zone 109 (Bitterroot). 

* Impacts: The combination of low humidity and thunderstorm 
  outflow winds may result in critical fire weather conditions, 
  increasing the risk for new and existing fires to spread 
  quickly. 

* Winds: Southwest 15 to 25 mph. Stronger outflow winds to 45 mph 
  with thunderstorms are possible. 

* Minimum humidities: 15 to 20 percent

&&

$$

MTZ110-111-030400-
/O.UPG.KMSO.FW.A.0003.240902T1800Z-240903T0400Z/
/O.NEW.KMSO.FW.W.0006.240902T1800Z-240903T0400Z/
Deerlodge/West Beaverhead-East Beaverhead-
103 PM MDT Sun Sep 1 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT MONDAY...

The Fire Weather Watch is no longer in effect. 

* Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire 
  Zone 111 (East Beaverhead). 

* Impacts: The combination of low humidity and thunderstorm 
  outflow winds may result in critical fire weather conditions, 
  increasing the risk for new and existing fires to spread 
  quickly. 

* Winds: Southwest 15 to 25 mph. Stronger outflow winds to 50 mph
  with thunderstorms are possible. 

* Minimum humidities: 15 to 20 percent

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Sep 1, 1:03 PM MDT, 0 minutes earlier.

Area forecast discussion, Sep 1, 1:03 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
103 PM MDT Sun Sep 1 2024

.DISCUSSION...An area of smoke, comprising of a mix from local
wildfires and those in Idaho, is currently the most prominent
feature on satellite imagery over the Northern Rockies. The HRRR
smoke model indicates that this area of smoke will continue to
spread northward, with elevated smoke levels expected to become
widespread across Idaho and western Montana. Near-surface smoke
concentrations are also forecast to increase in west-central
Montana, including the Missoula and Bitterroot valleys, later
this evening and tonight.

A trough off the west coast is still projected to move into the
region on Monday, which will lead to increased moisture in the
mid-levels of the atmosphere. The combination of this trough and
dry conditions in the lower levels will heighten the likelihood of
thunderstorms producing strong gusty outflow winds. High-
resolution ensemble models indicate a 30-70% probability of
outflow wind gusts exceeding 40 mph by Monday evening, and up to a
30% probability for gusts over 50 mph. If you have outdoor plans
on Monday, be prepared for these gusty winds. This development is
being monitored closely due to its potential impact to ongoing
fires in the area.

By Monday night, as the atmosphere continues to moisten,
conditions will become more favorable for rain, especially in
areas from north-central Idaho through west-central and southwest
Montana. Thunderstorm activity is expected to persist through
Tuesday in these regions.

High pressure is forecast to build back into the region on
Wednesday, initiating a warming and drying trend that will last
through the rest of the week.

&&

.AVIATION...Smoke in the region is expected to spread further
across Idaho and western Montana by this evening, with increased
concentrations likely in the valleys. This may lead to reduced
visibilities, particularly in west-central Montana, by Monday
morning. The incoming trough is expected to bring thunderstorms
and gusty outflow winds on Monday afternoon and evening.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from noon to 10 PM MDT Monday for Bitterroot...
     Deerlodge/West Beaverhead...East Beaverhead.

ID...&&

Nearby

Red Flag Warnings in Montana, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.